Parameterized Algorithms for Boxicity

  • Abhijin Adiga
  • Rajesh Chitnis
  • Saket Saurabh
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6506)


In this paper we initiate an algorithmic study of Boxicity, a combinatorially well studied graph invariant, from the viewpoint of parameterized algorithms. The boxicity of an arbitrary graph G with the vertex set V(G) and the edge set E(G), denoted by box(G), is the minimum number of interval graphs on the same set of vertices such that the intersection of the edge sets of the interval graphs is E(G). In the Boxicity problem we are given a graph G together with a positive integer k, and asked whether the box(G) is at most k. The problem is notoriously hard and is known to be NP-complete even to determine whether the boxicity of a graph is at most two. This rules out any possibility of having an algorithm with running time |V(G)| O(f(k)), where f is an arbitrary function depending on k alone. Thus we look for other structural parameters like “vertex cover number” and “max leaf number” and see its effect on the problem complexity. In particular, we give an algorithm that given a vertex cover of size k finds box(G) in time \(2^{O(2^k k^2)}|V(G)|\). We also give a faster additive one approximation algorithm for finding box(G) that given a graph with vertex cover of size k runs in time \(2^{O(k^2 \log k)}|V(G)|\). Our next result is an additive two approximation algorithm for Boxicity when parameterized by the max leaf number running in time \(2^{O(k^3\log k)}|V(G)|^{O(1)}\). Our results are based on structural relationships between boxicity and the corresponding parameter and could be of independent interest.


Span Tree Bipartite Graph Vertex Cover Parameterized Algorithm Interval Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adiga, A., Bhowmick, D., Chandran, L.S.: Boxicity and poset dimension. In: Thai, T. (ed.) COCOON 2010. LNCS, vol. 6196, pp. 3–12. Springer, Heidelberg (2010)Google Scholar
  2. 2.
    Adiga, A., Bhowmick, D., Chandran, L.S.: The hardness of approximating the threshold dimension, boxicity and cubicity of a graph. DAM 158(16), 1719–1726 (2010)zbMATHGoogle Scholar
  3. 3.
    Booth, K.S., Lueker, G.S.: Testing for the consecutive ones property, interval graphs, and graph planarity using pq-tree algorithms. J. Comput. Syst. Sci. 13(3), 335–379 (1976)Google Scholar
  4. 4.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph classes: a survey. SIAM Monographs on Discrete Mathematics and Applications. SIAM, Philadelphia (1999)CrossRefzbMATHGoogle Scholar
  5. 5.
    Cai, L., Huang, X.: Fixed-parameter approximation: Conceptual framework and approximability results. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 96–108. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  6. 6.
    Chandran, L.S., Das, A., Shah, C.D.: Cubicity, boxicity, and vertex cover. Disc. Math. 309, 2488–2496 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chandran, L.S., Francis, M.C., Sivadasan, N.: Boxicity and maximum degree. J. Comb. Theory Ser. B 98(2), 443–445 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chandran, L.S., Sivadasan, N.: Boxicity and treewidth. J. Comb. Theory Ser. B 97(5), 733–744 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, Y., Grohe, M., Grüber, M.: On parameterized approximability. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 175–183. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  10. 10.
    Cozzens, M.B.: Higher and multi-dimensional analogues of interval graphs, Ph.D. thesis. Department of Mathematics, Rutgers University, New Brunswick (1981)Google Scholar
  11. 11.
    Cozzens, M.B., Roberts, F.S.: Computing the boxicity of a graph by covering its complement by cointerval graphs. Disc. Appl. Math. 6, 217–228 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Downey, R.G., Fellows, M.R.: Parameterized complexity. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  13. 13.
    Downey, R.G., Fellows, M.R., McCartin, C.: Parameterized approximation problems. In: Bodlaender, H.L., Langston, M.A. (eds.) IWPEC 2006. LNCS, vol. 4169, pp. 121–129. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  14. 14.
    Esperet, L.: Boxicity of graphs with bounded degree. European J. Combin. 30(5), 1277–1280 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fellows, M.R., Lokshtanov, D., Misra, N., Mnich, M., Rosamond, F.A., Saurabh, S.: The complexity ecology of parameters: An illustration using bounded max leaf number. Theory Comput. Syst. 45(4), 822–848 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fellows, M.R., Lokshtanov, D., Misra, N., Rosamond, F.A., Saurabh, S.: Graph layout problems parameterized by vertex cover. In: Hong, S.-H., Nagamochi, H., Fukunaga, T. (eds.) ISAAC 2008. LNCS, vol. 5369, pp. 294–305. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  17. 17.
    Fiala, J., Golovach, P.A., Kratochvíl, J.: Parameterized complexity of coloring problems: Treewidth versus vertex cover. In: Chen, J., Cooper, S.B. (eds.) TAMC 2009. LNCS, vol. 5532, Springer, Heidelberg (2009)Google Scholar
  18. 18.
    Flum, J., Grohe, M.: Parameterized Complexity Theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin (2006)zbMATHGoogle Scholar
  19. 19.
    Kleitman, D.J., West, D.B.: Spanning trees with many leaves. SJDM 4, 99–106 (1991)Google Scholar
  20. 20.
    Kratochvíl, J.: A special planar satisfiability problem and a consequence of its NP-completeness. Disc. Appl. Math. 52, 233–252 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Marx, D., Razgon, I.: Constant ratio fixed-parameter approximation of the edge multicut problem. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 647–658. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  22. 22.
    Niedermeier, R.: Invitation to fixed-parameter algorithms. Oxford Lecture Series in Mathematics and its Applications, vol. 31. Oxford University Press, Oxford (2006)CrossRefzbMATHGoogle Scholar
  23. 23.
    Roberts, F.S.: On the boxicity and cubicity of a graph. In: Recent Progresses in Combinatorics, pp. 301–310. Academic Press, New York (1969)Google Scholar
  24. 24.
    Scheinerman, E.R.: Intersection classes and multiple intersection parameters, Ph.D. thesis, Princeton University (1984)Google Scholar
  25. 25.
    Thomassen, C.: Interval representations of planar graphs. J. Comb. Theory Ser. B 40, 9–20 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Yannakakis, M.: The complexity of the partial order dimension problem. SIAM J. Alg. Disc. Math. 3(3), 351–358 (1982)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Abhijin Adiga
    • 1
  • Rajesh Chitnis
    • 2
  • Saket Saurabh
    • 3
  1. 1.Department of Computer Science and AutomationIndian Institute of ScienceBangaloreIndia
  2. 2.Chennai Mathematical InstituteSiruseriIndia
  3. 3.The Institute of Mathematical SciencesChennaiIndia

Personalised recommendations